Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 7, 2018, 12:43 AM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2018, 12:43 AM EDT (04:43 UTC)
- Expired
- Sep 7, 2018, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WGUS53 KJKL 070443
FFWJKL
KYC195-070745-
/O.NEW.KJKL.FF.W.0035.180907T0443Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1243 AM EDT FRI SEP 7 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
South central Pike County in southeastern Kentucky...
* Until 345 AM EDT.
* At 1242 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Elkhorn City, Rockhouse, Marrowbone, Cedarville, Lookout, Ashcamp
and Belcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3728 8233 3727 8235 3724 8244 3725 8255
3741 8246 3737 8228
$$
SHALLENBERGER1 follow-up statement
193
WGUS73 KJKL 070737
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
337 AM EDT FRI SEP 7 2018
KYC195-070745-
/O.EXP.KJKL.FF.W.0035.000000T0000Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
337 AM EDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIKE COUNTY WILL EXPIRE
AT 345 AM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3728 8233 3727 8235 3724 8244 3725 8255
3741 8246 3737 8228
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 10:16 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 6, 10:16 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1016 PM EDT Thu Sep 6 2018 .UPDATE... Issued at 949 PM EDT THU SEP 6 2018 Convection is showing an overall decline, but is slower to fade than was expected. The HRRR suggests that the thunderstorms regenerating in southeast KY presently will also fade away over the next few hours. In the mean time, have extended the mention of rain in the forecast for a while longer. && .SHORT TERM...(This evening through Friday night) Issued at 300 PM EDT THU SEP 6 2018 The remnants of the tropical system reside over Arkansas this afternoon. Per water vapor imagery. An area of deformation extends along the spine of the Appalachians. This has led to very little shear and very slow shower and storm movement today. The lack of shear has really limited stronger activity today and thus, we haven't had a big issue with heavy rain today. Will maintain a small chance of shower and a few storms into the evening, but once we lose instability, we should see everything die down much like the past several evenings. This will lead to some more river valley fog tonight. Could see locally dense fog down in the southwest areas where the rain has fallen today. By tomorrow, a cold front will stall just north of the Ohio river. This should focus the best shower and storm chances to our north. However, enough moisture and instability remains that we should see another round of isolated shower and storm activity. This activity should die off once more as we lose instability tomorrow evening with another night of valley fog for Friday night. As it stands right now, showers and storms should erode enough in time for Friday night festivities. .LONG TERM...(Saturday through Thursday) Issued at 425 PM EDT THU SEP 6 2018 No significant changes to the extended. Models continue to exhibit good agreement in solutions with respect to the overall pattern and sequence of events. Remnants of Gordan and the potential for heavy rain continue to be the focus of the forecast. In general models have trended slightly slower with solutions and sequence of events through the extended. Gordon will phase with an approaching shortwave trough moving eastward from the Plains Friday night through Saturday. Gordon should complete the process of transitioning into a subtropical system by Saturday night and then make a more aggressive move northeast through the Midwest and Great Lakes Region by the start of the new week. Additional shortwave energy moving in from the west will tend to reinforce some of the troughiness across the Ohio and Tenn Valley and may slow progress of a surface frontal boundary through eastern Kentucky until early to mid-week, or the Tue-Wed time frame. The ECMWF, Canadian, GFS, and Parallel GFS (FV3) are showing signs of narrowing on solutions with respect to Florence, which now bring the system towards the Mid-Atlantic region by Thursday. Three of the four solutions bring Florence at least briefly on shore somewhere between North Carolina and Long Island by the end of the period or just beyond the extended window. Only the FV3 keeps Florence off shore (just). Sensible weather features an unsettled weather pattern with the potential of heavy rain across at least a portion of our forecast area. Areas most likely at threat will be roughly along and north of a line from Mount Vernon to Sandy Hook, where between 2 and 3.5 inches of rainfall will be possible. PWATs will climb to between 1.7 and 2 inches with a surface frontal zone across the region providing a focus for convection. This could set the stage for repeated rounds of showers and thunderstorms for our more northwestern zones. With respect to timing, Saturday night through Monday appears to be the main window of concern, where the bulk of rainfall could take place. Some uncertainty still exists in the exact track, timing, and evolution of this system through the region. In addition, with the main event still 5th period or further out, decided to reissue and fine tune the ESF for now. However, would not be surprised if a watch were issued within the next forecast cycle or two. Again, at this time areas most likely to be affected are our northeastern zones. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 916 PM EDT THU SEP 6 2018 Scattered showers and thunderstorms were ongoing over the region this evening, but the overall trend will be for a decrease in activity, with most of it expected to fade away by around 05Z. Generally quiet weather is then expected until more showers and thunderstorms develop during the day on Friday. Any of the thunderstorms could bring IFR or worse conditions. At this time, KSYM is the only TAF site where there is enough confidence to make a mention of VCTS in the forecast on Friday. In addition to the precip, fog is again expected in valleys tonight into Friday morning. It may spread beyond valleys, especially where significant rain occurred on Thursday evening. In the TAFs, have allowed visibility restrictions to some extent at all TAF sites, but confidence is low. Outside of fog and precip, mainly VFR conditions are expected. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...KAS LONG TERM...RAY AVIATION...HAL
Hazardous weather outlook, Sep 6, 10:19 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1019 PM EDT Thu Sep 6 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1019 PM EDT Thu Sep 6 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible in some locations late this evening, but should taper off for the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times Friday through Wednesday, especially during the afternoon and evening hours. Some storms on Friday through the weekend could bring locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. RAY/HAL
In the hours before
Special weather statement, Sep 6, 6:58 PM EDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT THU SEP 6 2018
KYZ050-058-059-062315-
Montgomery-Estill-Powell-
658 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND NORTHEASTERN ESTILL COUNTIES...
At 656 PM EDT, a cluster of strong thunderstorms was located over
the region. The storms were nearly stationary.
Winds in excess of 40 mph and half inch diameter hail are possible
with these storms.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Pilot, Levee, Bowen,
Kimbrell, Slade, Bean, Waltersville, Virden, Vaughns Mill, Hardwick,
Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and Fitchburg.
LAT...LON 3782 8363 3772 8371 3771 8376 3774 8399
3784 8402 3784 8400 3787 8403 3787 8402
3790 8399 3792 8399 3793 8397 3797 8399
3800 8391
TIME...MOT...LOC 2256Z 246DEG 0KT 3783 8384
HALSpecial weather statement, Sep 6, 7:11 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT THU SEP 6 2018
KYZ060-062345-
Menifee-
711 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT MENIFEE COUNTY...
At 710 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Means, Stoll, Cornwell, Rothwell,
Cedar Groves, Denniston, Dan, Fagan, Tabor, Ratlitt, Sudith,
Scranton, Artville, Mariba, Pomeroyton, Big Woods and Korea.
LAT...LON 3801 8344 3794 8344 3783 8353 3782 8359
3783 8362 3782 8363 3783 8364 3792 8377
3799 8377 3801 8374 3800 8372 3803 8366
3802 8363 3801 8361 3801 8358 3803 8357
TIME...MOT...LOC 2310Z 006DEG 0KT 3793 8367
HALSpecial weather statement, Sep 6, 7:24 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
724 PM EDT THU SEP 6 2018
KYZ084-085-062345-
Whitley-McCreary-
724 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND WEST
CENTRAL WHITLEY COUNTIES...
At 723 PM EDT, a strong thunderstorm was located near Beulah Heights,
or near Whitley City, moving northwest at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations which may be impacted include...
Beulah Heights, Bounty, Honeybee, Cumberland Falls S.P. and Duckrun.
LAT...LON 3673 8426 3667 8435 3671 8440 3677 8452
3688 8435 3679 8430
TIME...MOT...LOC 2323Z 143DEG 16KT 3677 8437
HALLocal storm report, Sep 6, 9:41 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
941 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD OLYMPIA 38.10N 83.70W
09/06/2018 BATH KY 911 CALL CENTER
WATER WAS OBSERVED FLOWING ACROSS ELK LICK ROAD AND EAST
HIGHWAY 36 IN OLYMPIA. THE ROADS HAD TO BE CLOSED AS A
RESULT.
&&
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:11 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 2 hr |
| Sep 6, 8:22 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 23 min |
| Sep 6, 8:24 PM EDT | Flash Flood Warning | JKL | Bath | 2 hr |
| Sep 6, 9:03 PM EDT | Areal Flood Advisory | JKL | Morgan | 103 min |
| Sep 6, 9:21 PM EDT | Areal Flood Advisory | JKL | Magoffin | 119 min |
| Sep 6, 10:30 PM EDT | Areal Flood Warning | JKL | Bath | 3 hr |
| Sep 7, 12:17 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Sep 7, 12:33 AM EDT | Areal Flood Advisory | JKL | Martin, Pike | 3 hr |
| Sep 7, 5:02 PM EDT | Special Weather Statement | JKL | Floyd | 28 min |
| Sep 7, 6:19 PM EDT | Special Weather Statement | JKL | Pike | 11 min |
| Sep 7, 7:56 PM EDT | Areal Flood Advisory | JKL | Morgan | 64 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.